There are many medications used for the treatment of migraines these days. This is generally good news for patients who suffer from these debilitating headaches, but patients must keep in mind that the adage “too much of a good thing” can particularly apply to them. In fact, excessive use of migraine medications can result in even more headaches.
Understanding Rebound HeadachesMigraine sufferers can be susceptible to a condition known as rebound headaches. There are two main medication groups that can cause rebound headaches: Pain relief drugs and triptans. The latter are alkaloids that are similar in molecular structure to tryptophan, an amino acid that is nutritionally essential to human life; the former group includes analgesics, anti-inflammatory medications and opioids.
Depending on the amount of medications overused by migraine patients, rebound headaches can become a regular occurrence. The most common treatment for rebound headaches is to immediately stop taking the medications that cause them; however, these headaches can turn into withdrawal symptoms are known to persist for up to a week after patients stop taking all triptans and painkillers.
Women are more likely to suffer from rebound headaches than men, and the typical age of patients overusing migraine relief mediations ranges from the early 30s to the late 40s. These are the following symptoms:
- Unexplained feelings of anxiety.
- Difficulty concentrating, memorizing and performing analytical tasks.
- Feelings of depression and irritation.
- Being unable to get a good night’s sleep.
- Stuffy and runny nose.
The problem with rebound headaches is that patients tend to exacerbate the problem by taking more medications, which can bring temporary relief but end up perpetuating the problem. These headaches are more likely to occur to patients who have been prescribed opioids that have codeine as their main ingredient. The symptoms associated with rebound headaches can also signal the beginning of a habit-forming condition among opioid users, which is a more serious matter.
Rebound headaches are different from migraines; they are often felt in the morning and are not as intense. However, rebound headaches can last for a very long time. To prevent rebound headaches among migraine patients, physicians prescribe reasonable amounts of painkillers or triptans.
Since rebound headaches signal the possible start of a withdrawal episode, the best treatment is to completely stop taking the culprit medications. Preventive migraine medications are less likely than painkillers and triptans to cause rebound headaches; for this reason, physicians will often balance the type of medications that patients can take for the treatment of migraines.
*Image courtesy of freedigitalphotos.net